South Dakota, 2022

Tornadoes and Hail in South Dakota, May 30, 2022

May 30, 2022 · NWS FSD · 49 events in 14 counties and zones

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$279,000
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon. Storms blossomed near a cold frontal boundary toward the James River Valley, despite the limited diurnal destabilization, due to steep mid-level lapse rates which brought MLCAPE up to 1500-2000J/kg in the warm sector. Strong mid-level winds led to long, linear hodographs. With a warm front also lingering north of Interstate 90, storms that interacted with enhanced low-level shear in the vicinity of various boundaries produced a few brief tornadoes, but strong forcing eventually resulted in an evolution toward linear structures with mainly damaging wind. Near the core of the upper level wave, a secondary band of thunderstorms developed across Nebraska during the late afternoon and raced northeastward through early evening, featuring mainly damaging wind gusts. Some enhanced non-thunderstorm wind gusts occurred with initial showers in the lower Missouri River Valley in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 5:55 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 30, 5:55 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 AM CDT Mon May 30 2022

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022

Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among varoius CAMs at this point, there
is greater consensus in the potential for strong to severe storms
scattered along a line which lifts north through our South Dakota
counties. Early-mid morning activity may be more isolated, as it
will be moving through air mass which is still recovering from
overnight storms and favoring elevated convection, with isolated
large hail as the primary threat.

Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.

Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.

Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.

Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022

Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon May 30 2022

Scattered thunderstorm chances across the forecast area through
31/00Z-01Z this evening, with areas of MVFR-locally IFR ceilings
and visibility. Storms will have the potential for very strong
wind gusts and hail, mainly after 30/16Z, but have not included
in TAFs at this time due to uncertainty in timing.

Also looking for low level wind shear after 31/00Z as a strong
southwesterly low level jet develops. Also some uncertainty in
strength of this jet, though potential for 55-60kt or higher
within the lowest 2kft AGL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 8 PM CDT this evening for
     SDZ056-062-066-067-070-071.

MN...Wind Advisory from noon today to 8 PM CDT this evening for
     MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from noon today to 8 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from noon today to 8 PM CDT this evening for
     NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 30, 3:44 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 6:06 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     1 W LANE                44.07N 98.45W
05/30/2022  M58 MPH          JERAULD            SD   MESONET

            MESONET STATION 305 SD RWIS LANE.

1235 AM     TSTM WND GST     1 S KIMBALL             43.74N 98.96W
05/30/2022  M53 MPH          BRULE              SD   MESONET

            MESONET STATION 25 SD RWIS KIMBALL.

1236 AM     TSTM WND GST     5 W PLANKINTON          43.71N 98.58W
05/30/2022  M50 MPH          AURORA             SD   MESONET

            MESONET STATION 214 SD RWIS PLANKINTON.

1238 AM     TSTM WND GST     2 NW TRIPP              43.24N 97.99W
05/30/2022  M65 MPH          HUTCHINSON         SD   MESONET

            MESONET STATION 26 SD RWIS TRIPP.

1244 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/30/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

1252 AM     TSTM WND GST     1 SSE MITCHELL          43.72N 98.03W
05/30/2022  M63 MPH          DAVISON            SD   PUBLIC

1256 AM     TSTM WND GST     3 E CAVOUR              44.37N 97.98W
05/30/2022  M62 MPH          BEADLE             SD   MESONET

            MESONET STATION 211 SD RWIS CAVOUR.

1257 AM     NON-TSTM WND GST 4 SSE MITCHELL          43.68N 98.02W
05/30/2022  M51 MPH          DAVISON            SD   MESONET

            MESONET STATION FW9779 MITCHELL.

0102 AM     TSTM WND GST     4 ENE ALEXANDRIA        43.67N 97.71W
05/30/2022  M52 MPH          HANSON             SD   MESONET

            MESONET STATION 213 SD RWIS ALEXANDRIA.

0103 AM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
05/30/2022  M55 MPH          DAVISON            SD   ASOS

            ASOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

0108 AM     TSTM WND GST     5 S FREEMAN             43.28N 97.42W
05/30/2022  M62 MPH          HUTCHINSON         SD   MESONET

            MESONET STATION 163 SD RWIS FREEMAN.

0112 AM     TSTM WND GST     5 S CANOVA              43.81N 97.49W
05/30/2022  M78 MPH          MCCOOK             SD   MESONET

            MESONET STATION FW2665 CANOVA.

0117 AM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
05/30/2022  M54 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

0127 AM     TSTM WND GST     3 SE MONTROSE           43.67N 97.15W
05/30/2022  M62 MPH          MCCOOK             SD   MESONET

            MESONET STATION 18 SD RWIS MONTROSE.

0134 AM     TSTM WND GST     2 WSW GAYVILLE          42.88N 97.22W
05/30/2022  M53 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

0143 AM     TSTM WND GST     3 SE WALL LAKE          43.50N 96.92W
05/30/2022  M56 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION SFWS2 SIOUX FALLS 10 WSW (SD
            MESONET).

0146 AM     TSTM WND GST     2 ESE COLTON            43.77N 96.89W
05/30/2022  M61 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION CTNS2 COLTON 2 ESE (SD
            MESONET).

0147 AM     HAIL             5 W SIOUX FALLS         43.53N 96.84W
05/30/2022  U1.00 INCH       MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0152 AM     TSTM WND GST     5 SSE CENTERVILLE       43.05N 96.90W
05/30/2022  M57 MPH          CLAY               SD   MESONET

            MESONET STATION BFMS2 BERESFORD 7 WSW (SD
            MESONET).

0154 AM     TSTM WND GST     3 W DELL RAPIDS         43.82N 96.78W
05/30/2022  M58 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION 17 SD RWIS DELL RAPIDS.

0154 AM     TSTM WND GST     1 ENE MADISON           44.02N 97.08W
05/30/2022  M68 MPH          LAKE               SD   AWOS

            AWOS STATION KMDS MADISON AIRPORT.

0154 AM     TSTM WND GST     3 W DELL RAPIDS         43.82N 96.78W
05/30/2022  M58 MPH          MINNEHAHA          SD   MESONET

0156 AM     TSTM WND GST     4 S ARLINGTON           44.30N 97.13W
05/30/2022  M73 MPH          KINGSBURY          SD   MESONET

            MESONET STATION 162 SD RWIS ARLINGTON.

0159 AM     NON-TSTM WND GST 1 ESE DALLAS            43.23N 99.49W
05/30/2022  M53 MPH          GREGORY            SD   MESONET

            MESONET STATION 307 SD RWIS DALLAS.

0200 AM     TSTM WND GST     3 SE BALTIC             43.73N 96.68W
05/30/2022  M53 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION BTCS2 BALTIC 3 SE (SD
            MESONET).

0201 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
05/30/2022  M69 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

0209 AM     TSTM WND GST     2 SW BROOKINGS          44.28N 96.82W
05/30/2022  M56 MPH          BROOKINGS          SD   AWOS

            AWOS STATION KBKX BROOKINGS MUNICIPAL
            AIRPORT.

0209 AM     NON-TSTM WND GST 5 SSW WORTHING          43.26N 96.80W
05/30/2022  M52 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

0215 AM     TSTM WND GST     3 NNE FLANDREAU         44.09N 96.58W
05/30/2022  M55 MPH          MOODY              SD   MESONET

            MESONET STATION FLNS2 FLANDREAU 3 NNE (SD
            MESONET).

0215 AM     NON-TSTM WND GST 2 E DIXON               43.39N 99.44W
05/30/2022  M64 MPH          GREGORY            SD   MESONET

            MESONET STATION 283 SD RWIS DIXON.

0216 AM     TSTM WND GST     1 WSW BEAVER CREEK      43.61N 96.38W
05/30/2022  M70 MPH          ROCK               MN   MESONET

0225 AM     NON-TSTM WND GST 14 W PLATTE             43.39N 99.12W
05/30/2022  M73 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION 154 SD RWIS PLATTE-WINNER
            BRIDGE.

0258 AM     TSTM WND GST     2 ENE WORTHINGTON       43.63N 95.57W
05/30/2022  M68 MPH          NOBLES             MN   AWOS

            AWOS STATION KOTG WORTHINGTON AIRPORT.

0303 AM     TSTM WND GST     1 W MARSHALL            44.45N 95.82W
05/30/2022  M66 MPH          LYON               MN   AWOS

            AWOS STATION KMML MARSHALL MUNICIPAL
            AIRPORT.

0305 AM     TSTM WND GST     1 N TRACY               44.25N 95.62W
05/30/2022  M53 MPH          LYON               MN   AWOS

            AWOS STATION KTKC TRACY AIRPORT.

0334 AM     HAIL             2 ESE YANKTON           42.88N 97.36W
05/30/2022  M1.00 INCH       YANKTON            SD   PUBLIC

&&
Local storm report, May 30, 6:21 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     3 SW GALVA              42.47N 95.45W
05/30/2022                   IDA                IA   PUBLIC

            TREES DOWN AND DAMAGE TO OUTBUILDINGS.

&&

PS

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 20 hail, 4 tornado, 2 funnel cloud, 1 high wind. Local standard time, as filed.

Hail, Kingsbury

When
May 30, 11:16 AM CST to 11:17 AM CST
Where
Kingsbury County, 0.69 mi S of Lake Preston Arpt
Measured
0.88 in hail
Crop damage
$88,000
Reported by
Social Media
Coordinates
44.360, -97.380

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Bon Homme

When
May 30, 11:29 AM CST to 11:31 AM CST
Where
Bon Homme County, 1.26 mi E of Running Water to 1.23 mi SW of Springfield
Rating
EFU
Path length
5.46 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
42.773, -97.956

A tornado spun up in the Missouri River bottoms 4 miles east-northeast of Niobrara. The tornado was quite visible as it moved northeast through the river bottoms, and dissipated less than one-mile south of Springfield. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was 40 yards.

Thunderstorm Wind, Bon Homme

When
May 30, 11:41 AM CST to 11:43 AM CST
Where
Bon Homme County, 2.31 mi NNW of Tyndall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.010, -97.870

A few shingles were removed from a home by thunderstorm winds.

Thunderstorm Wind, Bon Homme

When
May 30, 11:49 AM CST to 11:50 AM CST
Where
Bon Homme County, 6.4 mi NNE of Tyndall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -97.820

Thunderstorm winds brought down several large limbs.

Hail, Bon Homme

When
May 30, 11:50 AM CST to 11:52 AM CST
Where
Bon Homme County, 9.6 mi W of Scotland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.140, -97.920

Thunderstorm Wind, Bon Homme

When
May 30, 11:50 AM CST to 11:52 AM CST
Where
Bon Homme County, 9.6 mi W of Scotland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.140, -97.920

Several tree limbs were downed by thunderstorm winds.

Thunderstorm Wind, Bon Homme

When
May 30, 11:50 AM CST to 11:52 AM CST
Where
Bon Homme County, 6.3 mi SW of Scotland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.080, -97.810

Several large limbs were brought down by thunderstorm winds.

Hail, Bon Homme

When
May 30, 11:52 AM CST to 11:53 AM CST
Where
Bon Homme County, 0.69 mi N of Avon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.010, -98.070

Thunderstorm Wind, Hanson

When
May 30, 12:10 PM CST to 12:12 PM CST
Where
Hanson County, 4.46 mi SW of Rockport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.540, -97.870

Several tree limbs of 3 to 6 inches diameter downed by thunderstorm winds.

Hail, Miner

When
May 30, 12:40 PM CST to 12:41 PM CST
Where
Miner County, 0.69 mi S of Howard
Measured
0.75 in hail
Crop damage
$92,000
Reported by
Emergency Manager
Coordinates
44.010, -97.530

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, McCook

When
May 30, 12:45 PM CST to 12:47 PM CST
Where
McCook County, 0.85 mi SW of Salem
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.720, -97.390

Thunderstorm winds took down powerlines with the mayor reporting power out throughout Salem.

Tornado, McCook

When
May 30, 12:55 PM CST to 12:56 PM CST
Where
McCook County, 5.92 mi NNW of Montrose to 6.64 mi NNW of Montrose
Rating
EFU
Path length
0.83 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
43.781, -97.219

A tornado briefly spun up 6 miles north-northwest of Montrose in an open field. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated at 25 yards.

Thunderstorm Wind, Yankton

When
May 30, 12:56 PM CST to 12:59 PM CST
Where
Yankton County, 2.53 mi W of Gayville
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.880, -97.220

A thunderstorm wind gust of 63 mph was measured by South Dakota Road Weather Information System site SD532 2 miles west-southwest of Gayville.

Thunderstorm Wind, Gregory

When
May 30, 1:05 PM CST to 1:08 PM CST
Where
Gregory County, 3.67 mi NE of Ft Randall
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
43.050, -98.570

A thunderstorm wind gust of 71 mph was measured by South Dakota Road Weather Information System site SD588 2 mile west-southwest of Pickstown.

Hail, Lake

When
May 30, 1:06 PM CST to 1:08 PM CST
Where
Lake County, 3.14 mi NNW of Junius
Measured
1 in hail
Crop damage
$22,000
Reported by
Public
Coordinates
44.040, -97.280

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Funnel Cloud, Lake

When
May 30, 1:10 PM CST to 1:11 PM CST
Where
Lake County, 1.73 mi ENE of Orland
Reported by
Trained Spotter
Coordinates
43.891, -97.149

A funnel cloud was reported descending and ascending near 241st Street and 453rd Avenue, around 2 miles east of Orland.

Tornado, Brookings

When
May 30, 1:15 PM CST to 1:17 PM CST
Where
Brookings County, 3.55 mi W of Sinai to 2.44 mi SSW of Ahnberg
Rating
EFU
Path length
1.67 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
44.255, -97.101

A tornado spun up over Lake Sinai, and dissipated before it reached shore. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated to be 30 yards.

Tornado, Brookings

When
May 30, 1:23 PM CST to 1:24 PM CST
Where
Brookings County, 3.5 mi SSW of Volga to 3.06 mi SSW of Volga
Rating
EF1
Path length
0.8 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.277, -96.958

A tornado spun up in an open field 4 miles south-southwest of Volga, west of 463rd Avenue and south of 214th St. The tornado moved generally eastward for around one-half mile, before it impacted a farmstead and caused considerable damage to the barn. The tornado then moved across 463rd Avenue into an open field and dissipated after another one-third mile. The estimated maximum wind speed was 95 mph and the average path width was 40 yards.

Funnel Cloud, Brookings

When
May 30, 1:24 PM CST
Where
Brookings County, 2.07 mi S of Volga
Reported by
Storm Chaser
Coordinates
44.290, -96.920

A brief funnel was observed.

Thunderstorm Wind, Brookings

When
May 30, 1:36 PM CST to 1:38 PM CST
Where
Brookings County, 1.38 mi S of (Bkx)brookings Muni
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
44.280, -96.820

A thunderstorm wind gust of 78 mph was measured by Automated Weather Observing System site KBKX near Brookings.

Thunderstorm Wind, Moody

When
May 30, 1:42 PM CST to 1:44 PM CST
Where
Moody County, 12.19 mi NW of Flandreau
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.170, -96.760

Thunderstorm winds flipped a camper on Interstate 29 north of exit 121.

Hail, Minnehaha

When
May 30, 1:44 PM CST to 1:46 PM CST
Where
Minnehaha County, 2.81 mi S of Ellis
Measured
0.75 in hail
Crop damage
$55,000
Reported by
Public
Coordinates
43.530, -96.840

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lincoln

When
May 30, 1:45 PM CST to 1:47 PM CST
Where
Lincoln County, 3.25 mi NE of Tea
Measured
1.5 in hail
Reported by
Public
Coordinates
43.480, -96.780

Occasional quarter to ping-pong ball size hail was reported.

Hail, Minnehaha

When
May 30, 1:45 PM CST to 1:46 PM CST
Where
Minnehaha County, 1.22 mi SW of South Sioux Falls
Measured
2 in hail
Reported by
Social Media
Coordinates
43.510, -96.770

Hail, Minnehaha

When
May 30, 1:46 PM CST to 1:47 PM CST
Where
Minnehaha County, 2.12 mi WSW of South Sioux Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
43.510, -96.790

Hail, Lincoln

When
May 30, 1:47 PM CST to 1:48 PM CST
Where
Lincoln County, 0.5 mi W of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.710

Hail, Minnehaha

When
May 30, 1:47 PM CST to 1:48 PM CST
Where
Minnehaha County, 1.65 mi WSW of South Sioux Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
43.510, -96.780

Hail, Minnehaha

When
May 30, 1:48 PM CST to 1:50 PM CST
Where
Minnehaha County, 2 mi W of South Sioux Falls
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -96.790

Hail, Minnehaha

When
May 30, 1:50 PM CST to 1:51 PM CST
Where
Minnehaha County, 1.65 mi WSW of South Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.510, -96.780

Thunderstorm Wind, Minnehaha

When
May 30, 1:50 PM CST to 1:52 PM CST
Where
Minnehaha County, 1.47 mi SSW of South Sioux Falls
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.500, -96.760

A thunderstorm wind gust of 63 mph was measured by South Dakota State University mesonet site SFSS2 in Sioux Falls.

Hail, Minnehaha

When
May 30, 1:53 PM CST to 1:54 PM CST
Where
Minnehaha County, 0.69 mi N of (Fsd)joe Foss Fld Si
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
43.590, -96.730

Thunderstorm Wind, Brookings

When
May 30, 1:55 PM CST to 1:57 PM CST
Where
Brookings County, 8.1 mi NE of White
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.510, -96.530

A thunderstorm wind gust of 64 mph was measured by South Dakota State University mesonet site OAKS2 4 miles south-southeast of Astoria.

Hail, Minnehaha

When
May 30, 2:05 PM CST to 2:06 PM CST
Where
Minnehaha County, 1.38 mi N of East Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.540, -96.620

Hail, Minnehaha

When
May 30, 2:05 PM CST to 2:06 PM CST
Where
Minnehaha County, 2.13 mi NNW of East Sioux Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
43.550, -96.630

Thunderstorm Wind, Minnehaha

When
May 30, 2:05 PM CST to 2:07 PM CST
Where
Minnehaha County, 0.85 mi NE of Brandon
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.590, -96.590

A thunderstorm wind gust of 70 mph was measured by a hand-held anemometer near Brandon.

Hail, Minnehaha

When
May 30, 2:07 PM CST to 2:08 PM CST
Where
Minnehaha County, 0.85 mi NE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
43.590, -96.590

Hail, Clay

When
May 30, 4:44 PM CST to 4:46 PM CST
Where
Clay County, 0.86 mi SW of Wakonda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.010, -97.110

Hail, Clay

When
May 30, 4:46 PM CST to 4:48 PM CST
Where
Clay County, 0.86 mi SW of Wakonda
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.010, -97.110

Hail, Clay

When
May 30, 4:50 PM CST to 4:51 PM CST
Where
Clay County, 1.71 mi NE of Wakonda
Measured
1.25 in hail
Reported by
Public
Coordinates
43.040, -97.080

High Wind, Union

When
May 30, 5:00 PM CST to 5:15 PM CST
Where
Union forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Very strong winds surfaced as weak showers moved across southern Union County in the early evening. Sustained winds reach 40 to 45 mph, with a measured gust of 65 mph at South Dakota Road Weather Information System site SD550 4 miles northwest of North Sioux City.

Thunderstorm Wind, Minnehaha

When
May 30, 5:03 PM CST to 5:05 PM CST
Where
Minnehaha County, 3.49 mi S of Colton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.730, -96.940

Thunderstorm winds removed a few shingles from a house.

Thunderstorm Wind, Minnehaha

When
May 30, 5:05 PM CST to 5:07 PM CST
Where
Minnehaha County, 2 mi E of Colton
Measured
53 kt (61 mph) measured gust
Crop damage
$22,000
Reported by
Mesonet
Coordinates
43.780, -96.890

A thunderstorm wind gust of 61 mph was measured by South Dakota State University mesonet site CTNS2 2 miles east-southeast of Colton. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Minnehaha

When
May 30, 5:10 PM CST to 5:12 PM CST
Where
Minnehaha County, 2.99 mi W of Dell Rapids
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.820, -96.780

A thunderstorm wind gust of 65 mph was measured by South Dakota Road Weather Information System site SD520 3 miles west of Dell Rapids.

Thunderstorm Wind, Minnehaha

When
May 30, 5:13 PM CST to 5:15 PM CST
Where
Minnehaha County, 1.47 mi NNE of Dell Rapids
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.840, -96.710

Highway patrol reported a semi-trailer flipped one mile north of Dell Rapids.

Thunderstorm Wind, Lake

When
May 30, 5:15 PM CST to 5:17 PM CST
Where
Lake County, 0.5 mi W of Madison Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.020, -97.090

A thunderstorm wind gust of 60 mph was measured by Automated Weather Observing System site KMDS 1 mile northeast of Madison.

Thunderstorm Wind, Moody

When
May 30, 5:25 PM CST to 5:27 PM CST
Where
Moody County, 0.5 mi E of Flandreau Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.000, -96.590

A thunderstorm wind gust of 69 mph was measured by Automated Weather Observing System site K4P3 3 miles east of Egan.

Thunderstorm Wind, Moody

When
May 30, 5:28 PM CST to 5:30 PM CST
Where
Moody County, 2.76 mi N of Flandreau
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.090, -96.580

A thunderstorm wind gust of 70 mph was measured by South Dakota State University mesonet site FLNS2 3 miles north-northeast of Flandreau.

Thunderstorm Wind, Moody

When
May 30, 5:32 PM CST to 5:34 PM CST
Where
Moody County, 11.29 mi NNW of Sioux Falls Jct
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.150, -96.760

A thunderstorm wind gust of 68 mph was measured by South Dakota Road Weather Information System site SD577 13 miles west of Ward.

Thunderstorm Wind, Lincoln

When
May 30, 5:54 PM CST to 5:56 PM CST
Where
Lincoln County, 4.08 mi WSW of Harrisburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.400, -96.770

A wind gust of 64 mph was measured by a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033242, 1033293, 1033243, 1033244, 1033245, 1033246, 1033247, 1033248, 1033249, 1033250, 1033251, 1033300, 1033252, 1033253, 1033254, 1033255, 1033309, 1033316, 1033256, 1033257, 1033258, 1033259, 1033261, 1033262, 1033263, 1033264, 1033265, 1033266, 1033267, 1033268, 1033269, 1033270, 1033271, 1033272, 1033273, 1033274, 1033275, 1033276, 1033277, 1033323, and more.